Davenport–Erdős theorem

In number theory, the Davenport–Erdős theorem states that, for sets of multiples of integers, several different notions of density are equivalent.[1][2][3]

Let be a sequence of positive integers. Then the multiples of are another set that can be defined as the set of numbers formed by multiplying members of by arbitrary positive integers.[1][2][3]

According to the Davenport–Erdős theorem, for a set , the following notions of density are equivalent, in the sense that they all produce the same number as each other for the density of :[1][2][3]

  • The lower natural density, the inferior limit as goes to infinity of the proportion of members of in the interval .
  • The logarithmic density or multiplicative density, the weighted proportion of members of in the interval , again in the limit, where the weight of an element is .
  • The sequential density, defined as the limit (as goes to infinity) of the densities of the sets of multiples of the first elements of . As these sets can be decomposed into finitely many disjoint arithmetic progressions, their densities are well defined without resort to limits.

However, there exist sequences and their sets of multiples for which the upper natural density (taken using the superior limit in place of the inferior limit) differs from the lower density, and for which the natural density itself (the limit of the same sequence of values) does not exist.[4]

The theorem is named after Harold Davenport and Paul Erdős, who published it in 1936.[5] Their original proof used the Hardy–Littlewood tauberian theorem; later, they published another, elementary proof.[6]

See alsoEdit

  • Behrend sequence, a sequence   for which the density   described by this theorem is one


  1. ^ a b c Ahlswede, Rudolf; Khachatrian, Levon H. (1997), "Classical results on primitive and recent results on cross-primitive sequences", The Mathematics of Paul Erdős, I, Algorithms and Combinatorics, 13, Berlin: Springer, Theorem 1.11, p. 107, doi:10.1007/978-3-642-60408-9_9, MR 1425179
  2. ^ a b c Hall, Richard R. (1996), Sets of multiples, Cambridge Tracts in Mathematics, 118, Cambridge University Press, Cambridge, Theorem 0.2, p. 5, doi:10.1017/CBO9780511566011, ISBN 0-521-40424-X, MR 1414678
  3. ^ a b c Tenenbaum, Gérald (2015), Introduction to Analytic and Probabilistic Number Theory, Graduate Studies in Mathematics, 163 (3rd ed.), Providence, Rhode Island: American Mathematical Society, Theorem 249, p. 422, ISBN 978-0-8218-9854-3, MR 3363366 CS1 maint: discouraged parameter (link)
  4. ^ Besicovitch, A. S. (1935), "On the density of certain sequences of integers", Mathematische Annalen, 110 (1): 336–341, doi:10.1007/BF01448032, MR 1512943 CS1 maint: discouraged parameter (link)
  5. ^ Davenport, H.; Erdős, P. (1936), "On sequences of positive integers" (PDF), Acta Arithmetica, 2: 147–151
  6. ^ Davenport, H.; Erdős, P. (1951), "On sequences of positive integers" (PDF), J. Indian Math. Soc., New Series, 15: 19–24, MR 0043835